Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 13, 2002, 7:02 PM EDT for Berkeley County, Jefferson County, Morgan County, West Virginia; Clarke County, Frederick County, City of Winchester, Virginia; Washington County, Maryland. It was in force for 43 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 7:02 PM EDT (23:02 UTC)
- Expired
- May 13, 2002, 7:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Washington County, MD, City of Winchester, VA, Clarke County, VA, Frederick County, VA, Berkeley County, WV, Jefferson County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 74 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:04 PM EDT | Thunderstorm Wind | Hancock, MD | Trees, power lines, and traffic signs were blown down. |
| May 13, 7:15 PM EDT | Thunderstorm Wind | Hedgesville, WV | Trees were downed. |
| May 13, 7:18 PM EDT | Thunderstorm Wind | Clear Spg, MD | Power lines were snapped. |
| May 13, 7:30 PM EDT | Thunderstorm Wind | Winchester, VA | A few trees were downed. |
| May 13, 7:30 PM EDT | Thunderstorm Wind | West Portion, WV | Trees were downed. |
| May 13, 7:40 PM EDT | Thunderstorm Wind | Berkeley Spgs, WV | Small limbs were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KLWX 132302
SVRLWX
MDC043-VAC043-069-840-WVC003-037-065-132345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
701 PM EDT MON MAY 13 2002
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND
CITY OF WINCHESTER IN NORTHWEST VIRGINIA
CLARKE COUNTY IN NORTHWEST VIRGINIA
FREDERICK COUNTY IN NORTHWEST VIRGINIA
BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA
JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA
MORGAN COUNTY IN THE PANHANDLE OF WEST VIRGINIA
* UNTIL 745 PM EDT
* AT 657 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM
6 MILES NORTH OF BERKELEY SPRINGS TO 10 MILES NORTHWEST OF
STEPHENS CITY...MOVING EAST AT 50 MPH.
WIND DAMAGE HAS BEEN REPORTED WITH THIS LINE OF THUNDERSTORMS. THESE
THUNDERSTORMS COULD PRODUCE WINDS UP TO 75 MPH AS THEY MOVE RAPIDLY
EASTWARD.
TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
LAT...LON 3980 7827 3950 7835 3929 7838 3911 7847
3904 7794 3927 7781 3947 7770 3975 7761
SMZ/DMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:55 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 13, 4:55 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 455 PM EDT MON MAY 13 2002 ...NEW WITH AFT ZONE PACKAGE... WIND ADVISORY FAR W ZONES DUE TO STRONG POST FRONTAL COLD ADVECTION AND PRESSURE FALLS. THANKS FOR COORD RNK. EXPECTING GUSTS AS HIGH AS 45 MPH ON RIDGES AFTER FRONT PASSES...ROUGHLY 8-11 PM. EAST OF RIDGES...WINDY CONDITIONS OF UP TO 35 MPH GUSTS POSSIBLE OVERNIGHT. WINDS STAY UP IN THE 20 TO 30 MPH RANGE THROUGH TUE EVE AS LOW STALLS OVER NEW ENGLAND AND HIGH TRIES TO PRESS IN. ...CONTINUED WITH AFT PACKAGE... BECAUSE OF CONTINUED THREAT OF SHRA/TSRA THRU FROPA HAVE CONTINUED FLOOD WATCH FOR COUNTIES WHERE ITS ALREADY UP. OFFICIALLY IT GOES THRU 4 AM BUT ANTICIPATE BEING ABLE TO LET IT EXPIRE CLOSER TO MIDNIGHT. PRECIP WATER VALUES ARE STILL HIGH BUT SO FAR NO FLOODING PROBLEMS HAVE BEEN REPORTED BECAUSE OF PROGRESSIVE NATURE OF CELLS. ALSO...TOR WATCH CONTINUES FOR CWA E OF BLUE RIDGE THRU 7 PM... EXCEPT FOR THREE FAR SW COUNTIES /CHO AREA/ THAT ARE UNDER SVR TSTM WATCH THRU 8 PM. 1ST ROUND OF STORMS THAT FIRED WITH PRE FRONTAL TROF HAVE MOVED EAST OF CWA. RADAR SHOWS ANOTHER LINE OF STORMS DEVELOPING ALONG THE COLD FRONT NOW ACROSS CENT WV. THIS LINE WILL BE CABABLE OF PRODUCING MORE STORMS OVER CWA SO WILL BE MONTORING IT CLOSELY. SOME SUN BREAKING OUT IN W CWA WILL INCREASE INSTABILITY AND IT WILL BE INTERESTING TO SEE HOW LINE REACTS WHEN REACHING WORKED OVER AREAS IN E CWA. ...CHANGES TO 7 DAY FCST... ONLY SIG CHANGE WAS SPEEDING UP FROPA ORIGINALLY EXPECTED SAT AFT TO LATE FRI NIGHT. THIS CHANGE WAS SUPPORTED BY ECMWF...AVN EXTENSION AND UKMET...THEY ALL AGREE ON THIS TIMING. THEREFORE...HAVE ADDED PRECIP SHRA/TSRA TO FRI AND SAT MORN. TEMPS SAT ALSO A BIT COOLER BECAUSE FRONT WILL BE THRU BY THEN. HAVE GONE MOCLR SUN AND MON DUE TO STRONG HIGH BUILDING IN. .LWX... DC...FLOOD WATCH FOR MONDAY NIGHT FOR ZONE DCZ001. MD...SEVERE THUNDERSTORM WARNING UNTIL 500 PM EDT MONDAY FOR ZONE MDC025. FLOOD WATCH FOR MONDAY NIGHT FOR ZONES MDZ002>007... MDZ009>011. WIND ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT TUESDAY FOR ZONE MDZ002. VA...FLOOD WATCH FOR MONDAY NIGHT FOR ZONES VAZ021... VAZ042... VAZ053>054. WIND ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT TUESDAY FOR ZONES VAZ021...VAZ025>026. WV...FLOOD WATCH FOR MONDAY NIGHT FOR ZONES WVZ048>055. WIND ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT TUESDAY FOR ZONES WVZ048>050...WVZ054>055. MMARGRAF
In the hours before
Local storm report, May 13, 5:45 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 SW ROCKVILLE MD POSSIBLE TORNADO
05/13/02 MONTGOMERY REPORTED BY FORMER NWS
EMPLOYEE
0325 PM ELLICOTT CITY MD WIND DAMAGE
05/13/02 HOWARD TREES DOWN
0340 PM NW BALTIMORE CITY MD 1.00 INCH HAIL
05/13/02 BALTIMORE
0345 PM N BALTIMORE CITY MD .88 INCH HAIL
05/13/02 BALTIMORE COVERED GROUND TO A DEPTH
OF 3 INCHES
0350 PM WHITE MARSH MD 1.75 INCH HAIL
05/13/02 BALTIMORE NEAR RT 40 AND EBENEZER RD
0405 PM ABINGDON MD .75 INCH HAIL
05/13/02 HARFORD
0400 PM EDGEWOOD MD 1.00 INCH HAIL
05/13/02 HARFORD
0345 PM COUNTY WIDE MD WIND DAMAGE
05/13/02 BALTIMORE TREES AND POWER LINES DOWN
IN NUMEROUS LOCATIONS
ACROSS SOUTHERN PORTION OF
THE COUNTY
0410 PM SPESUTIE ISLAND MD 55 MPH TSTM WIND GUST
05/13/02 HOWARD MEASURED AT INSTRUMENTED
SITE AT ABERDEEN PROVING
GROUND
SMZLocal storm report, May 13, 5:45 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 SW ROCKVILLE MD POSSIBLE TORNADO
05/13/02 MONTGOMERY REPORTED BY FORMER NWS
EMPLOYEE
0325 PM ELLICOTT CITY MD WIND DAMAGE
05/13/02 HOWARD TREES DOWN
0340 PM NW BALTIMORE CITY MD 1.00 INCH HAIL
05/13/02 BALTIMORE
0345 PM N BALTIMORE CITY MD .88 INCH HAIL
05/13/02 BALTIMORE COVERED GROUND TO A DEPTH
OF 3 INCHES
0350 PM WHITE MARSH MD 1.75 INCH HAIL
05/13/02 BALTIMORE NEAR RT 40 AND EBENEZER RD
0405 PM ABINGDON MD .75 INCH HAIL
05/13/02 HARFORD
0400 PM EDGEWOOD MD 1.00 INCH HAIL
05/13/02 HARFORD
0345 PM COUNTY WIDE MD WIND DAMAGE
05/13/02 BALTIMORE TREES AND POWER LINES DOWN
IN NUMEROUS LOCATIONS
ACROSS SOUTHERN PORTION OF
THE COUNTY
0410 PM SPESUTIE ISLAND MD 55 MPH TSTM WIND GUST
05/13/02 HARFORD MEASURED AT INSTRUMENTED SITE AT
ABERDEEN PROVING GROUND
SMZLocal storm report, May 13, 6:20 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 SW ROCKVILLE MD POSSIBLE TORNADO
05/13/02 MONTGOMERY REPORTED BY FORMER NWS
EMPLOYEE
0325 PM ELLICOTT CITY MD WIND DAMAGE
05/13/02 HOWARD TREES DOWN
0340 PM NW BALTIMORE CITY MD 1.00 INCH HAIL
05/13/02 BALTIMORE
0345 PM N BALTIMORE CITY MD .88 INCH HAIL
05/13/02 BALTIMORE COVERED GROUND TO A DEPTH
OF 3 INCHES
0350 PM WHITE MARSH MD 1.75 INCH HAIL
05/13/02 BALTIMORE NEAR RT 40 AND EBENEZER RD
0405 PM ABINGDON MD .75 INCH HAIL
05/13/02 HARFORD
0400 PM EDGEWOOD MD 1.00 INCH HAIL
05/13/02 HARFORD
0345 PM COUNTY WIDE MD WIND DAMAGE
05/13/02 BALTIMORE TREES AND POWER LINES DOWN
IN NUMEROUS LOCATIONS
ACROSS SOUTHERN PORTION OF
THE COUNTY
0410 PM SPESUTIE ISLAND MD 55 MPH TSTM WIND GUST
05/13/02 HARFORD MEASURED AT INSTRUMENTED SITE AT
ABERDEEN PROVING GROUND
SMZLocal storm report, May 13, 6:27 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 SW ROCKVILLE MD POSSIBLE TORNADO
05/13/02 MONTGOMERY REPORTED BY FORMER NWS
EMPLOYEE
0325 PM ELLICOTT CITY MD WIND DAMAGE
05/13/02 HOWARD TREES DOWN
0340 PM NW BALTIMORE CITY MD 1.00 INCH HAIL
05/13/02 BALTIMORE
0345 PM N BALTIMORE CITY MD .88 INCH HAIL
05/13/02 BALTIMORE COVERED GROUND TO A DEPTH
OF 3 INCHES
0350 PM WHITE MARSH MD 1.75 INCH HAIL
05/13/02 BALTIMORE NEAR RT 40 AND EBENEZER RD
0405 PM ABINGDON MD .75 INCH HAIL
05/13/02 HARFORD
0400 PM EDGEWOOD MD 1.00 INCH HAIL
05/13/02 HARFORD
0345 PM COUNTY WIDE MD WIND DAMAGE
05/13/02 BALTIMORE TREES AND POWER LINES DOWN
IN NUMEROUS LOCATIONS
ACROSS SOUTHERN PORTION OF
THE COUNTY
0410 PM SPESUTIE ISLAND MD 55 MPH TSTM WIND GUST
05/13/02 HARFORD MEASURED AT INSTRUMENTED
SITE AT ABERDEEN PROVING
GROUND
SMZLocal storm report, May 13, 6:35 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 SW ROCKVILLE MD POSSIBLE TORNADO
05/13/02 MONTGOMERY REPORTED BY FORMER NWS
EMPLOYEE
0325 PM ELLICOTT CITY MD WIND DAMAGE
05/13/02 HOWARD TREES DOWN
0340 PM NW BALTIMORE CITY MD 1.00 INCH HAIL
05/13/02 BALTIMORE
0345 PM N BALTIMORE CITY MD .88 INCH HAIL
05/13/02 BALTIMORE COVERED GROUND TO A DEPTH
OF 3 INCHES
0350 PM WHITE MARSH MD 1.75 INCH HAIL
05/13/02 BALTIMORE NEAR RT 40 AND EBENEZER RD
0405 PM ABINGDON MD .75 INCH HAIL
05/13/02 HARFORD
0400 PM EDGEWOOD MD 1.00 INCH HAIL
05/13/02 HARFORD
0345 PM COUNTY WIDE MD WIND DAMAGE
05/13/02 BALTIMORE TREES AND POWER LINES DOWN
IN NUMEROUS LOCATIONS
ACROSS SOUTHERN PORTION OF
THE COUNTY
0410 PM SPESUTIE ISLAND MD 47 MPH TSTM WIND GUST
05/13/02 HARFORD MEASURED AT INSTRUMENTED
SITE AT ABERDEEN PROVING
GROUND
SMZSpecial weather statement, May 13, 6:46 PM EDT, 16 minutes before
MDZ002>004-VAZ027>031-042-WVZ050>053-055-140015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 646 PM EDT MON MAY 13 2002 ...SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING THROUGH EASTERN WEST VIRGINIA... AT 645 PM DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM ALLEGANY COUNTY THROUGH HAMPSHIRE COUNTY TO WESTERN SHENANDOAH COUNTY. THE SHOWERS AND THUNDERSTORMS ARE MOVING EAST-NORTHEAST AT 50 MPH AND WILL AFFECT PORTIONS OF WESTERN MARYLAND...NORTHWEST VIRGINIA AND THE EASTERN PANHANDLE OF WEST VIRGINIA DURING THE NEXT HOUR. HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE POSSIBLE IN THESE SHOWERS AND THUNDERSTORMS. WALSTON
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:22 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 23 min |
| May 13, 1:47 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 43 min |
| May 12, 8:58 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax | 47 min |
| May 13, 12:51 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, City of Harrisonburg | 39 min |
| May 13, 12:59 PM EDT | Severe Thunderstorm Warning | LWX | Page | 31 min |
| May 13, 1:12 PM EDT | Severe Thunderstorm Warning | LWX | Madison, Page, Rappahannock, Shenandoah, Warren | 48 min |
| May 13, 2:21 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, Prince William | 39 min |
| May 13, 3:30 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 13, 3:30 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 13, 3:32 PM EDT | Special Marine Warning | LWX | 43 min | |
| May 13, 4:06 PM EDT | Special Marine Warning | LWX | 39 min | |
| May 13, 3:11 PM EDT | Tornado Warning | LWX | Montgomery | 34 min |
| May 13, 3:14 PM EDT | Tornado Warning | LWX | Howard | 31 min |
| May 13, 3:21 PM EDT | Tornado Warning | LWX | Baltimore, City of Baltimore | 24 min |
| May 13, 3:46 PM EDT | Tornado Warning | LWX | Baltimore, Harford, City of Baltimore | 29 min |
| May 13, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 24 min |
| May 13, 7:20 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 40 min |
| May 13, 7:57 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.